If you have ever received the wrong medication from a pharmacy, you know how easy it is for the staff to make simple mistakes. However, some Texas medication errors go far beyond simple negligence--and often have devastating consequences.
Here are five Texas prescription drug errors that can have life-altering effects for the patient:
Double-dosing. If your pharmacy staff isn’t careful, they could fill two different prescriptions with the same medication; in most cases, this happens when patients receive a brand-name drug and the generic version at the same time.
Failure to alert patients to dangerous drug combinations. Many patients who hesitate to mix two prescription medications may not think twice about taking them with over-the-counter drugs or alternative medicines. But many “safe” medicine cabinet standbys can cause dangerous interactions. For example, the digestive aid Maalox contains an ingredient called bismuth subsalicylate, known to react with blood sugar medications and anticoagulants.
Failure to recognize magnified side effects. While all drugs carry the risks of side effects, some medications can increase the chances of a patient’s suffering. This will often happen when patients take many medications at the same time--especially if the drugs affect the same bodily systems.
Filling a medication that's unsafe for your age. A person over 65 will process a medication much differently from a younger patient. Not only are the elderly at increased risk of fatal drug complications, they are also more likely to suffer dementia, dizziness and high blood pressure, so pharmacists must take care when filling medications that cause these side effects.
Failing to adjust dosages. The highest risk in this case is to children and the elderly. Children may receive the same medications as adults, but their doses must be calculated carefully. For older patients, pharmacists must constantly adjust medications if a patient’s liver or kidney function has been affected, since toxins are more likely to build up in the body and cause overdose.
Our Texas pharmacy error attorneysunderstand that many patients do not understand the consequences of mixing prescription medications. However, your pharmacist has a responsibility to make sure all instructions and drug warnings are clearly printed on the label--and if they are potentially fatal, he should take the time to go over them with you personally.
To get your FREE, one-on-one consultation, call Kennedy Hodges today at (888) 526-7616. If you would like more information, simply click the link above and we’ll rush you a FREE copy of our report, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.